Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS Brownsville, TX

June 21, 2018Hidalgo County, Starr County, Texas

NWS Brownsville, TX issued this flash flood warning at Jun 21, 2018, 6:24 AM CDT for Hidalgo County, Starr County, Texas. It was in force for 96 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2018, 6:24 AM CDT (11:24 UTC)
Expired
Jun 21, 2018, 8:00 AM CDT
In force
96 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

Counties Hidalgo County, TX, Starr County, TX

The radar

The Brownsville radar (KBRO), 107 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:37 AM CDTFLASH FLOOD4 N Palmview, TXHIDALGO COUNTY SO REPORTED WATER ENTERING HOME AT MILE 5 RD AND BENTSEN PALM DR.
Jun 21, 7:00 AM CDTHEAVY RAIN 8.122 Ene Mission, TXCOCORAHS OBSERVER MEASURED 8.12 INCHES IN THE LAST 24 HOURS AS OF 7 AM. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.
Jun 21, 7:25 AM CDTFLASH FLOOD1 Ene Mission, TXCITY OF MISSION REPORTS THAT N STEWART RD IS CLOSED BETWEEN 495 AND BUSINESS 83 DUE TO FLOOD WATERS.
Jun 21, 7:25 AM CDTFLASH FLOOD1 Se Palmview, TXCITY OF MISSION REPORTS BUSINESS 83 IS CLOSED BETWEEN HOLLAND RD AND LOS EBANOS RD DUE TO FLOODED WATERS.
Jun 21, 7:40 AM CDTFLASH FLOOD5 N Mission, TXEMERGENCY MANAGEMENT REPORTS WATER RESUCES ONGOING IN THE CITY OF ALTON.
Jun 21, 7:40 AM CDTFLASH FLOOD9 Sse Mccook, TXTXDOT REPORTS THAT FLOOD WATERS OF 1 TO 2 FEET IN DEPTH AT THE INTERSECTION OF MONTE CRISTO RD AND MOOREFIELD RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 11.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

827 
WGUS54 KBRO 211124
FFWBRO
TXC215-427-211300-
/O.NEW.KBRO.FF.W.0016.180621T1124Z-180621T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Brownsville TX
624 AM CDT THU JUN 21 2018

The National Weather Service in Brownsville has issued a

* Flash Flood Warning for...
  Western Hidalgo County in Deep South Texas...
  Eastern Starr County in Deep South Texas...

* Until 800 AM CDT.

* At 624 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Mission, Palmview, Penitas, Sullivan City, La Joya, Palmhurst, Los
  Ebanos, Sharyland, Mccook and Alton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2614 9834 2617 9834 2615 9835 2617 9836
      2616 9839 2618 9841 2620 9844 2622 9844
      2622 9848 2620 9848 2625 9856 2624 9855
      2622 9856 2626 9859 2625 9861 2678 9854
      2678 9814 2612 9829 2610 9830

$$

FRYE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 4:01 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 21, 4:01 AM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
401 AM CDT Thu Jun 21 2018

.SHORT TERM (Today through Friday): KBRO Doppler radar imagery
suggests that counterclockwise circulation over central Jim Hogg
County is the center of closed 500 mb low pressure that has
plagued Deep South Texas and the Rio Grande Valley with record
rainfall during the past few days. This mid-level feature is
generating scattered to numerous showers and thunderstorms across
a vast majority of the BRO CWFA at this time. Unfortunately,
another round of numerous convection with locally heavy rainfall
will occur today as the closed 500 mb low shifts southwest into
Mexico as 500 mb high pressure builds over extreme northwest
Mexico. Lingering isolated to scattered showers and thunderstorms
are possible tonight before dry weather finally returns on Friday
as the aforementioned 500 mb high becomes more dominant.
Temperatures held at below normal levels today will rebound to
near normal levels on Friday with no rain and reduced cloud
coverage.

.LONG TERM (Friday Night through Wednesday): The long term
certainly starts off drier with an H5 ridge building into the
region as the ULL continues moving southwest away from the region.
As the high builds in, expect warmer temperatures and more
sunshine. The only story this weekend will be the breezy
conditions as pressure gradient increases between lee troughing
west and surface high pressure across the Gulf or Florida
Peninsula.

As the enlogated high stretching across northern Mexico is pinched
off by an advancing mid level trough, a 592dm high moves to our
east across LA. This will allow for a weak inverted upper level
trough to slide northwestward toward the region by early next
week. GFS is drier than ECM and CMC at this time. With a weak QPF
signal and anticipation of isolated/scattered activity, kept POPs
a bit on the low side for now.

Going into midweek, temperatures look to be around average or so
for this time of year with intermittent rain chances (mainly
diurnally driven).

&&

.MARINE (Now through Friday): Neighboring Buoy 42019 reported east-
southeast winds around 14 knots gusting to around 18 knots with seas
slightly over 4.5 feet with a period of 8 seconds at 150 CDT/650
UTC. Light to moderate winds and moderate seas will prevail along
the Lower Texas Coast with swells approaching the area beginning to
subside. Small Craft Exercise Caution will likely be needed for a
portion of the Gulf of Mexico waters today.

(Friday Night through Wednesday): Mostly light to moderate winds
and seas can be expected to begin the long term marine period.
There will be a subtle increase this weekend as surface flow
increases (increasing wind wave/swell). Despite the increase in
surface winds, think that conditions will remain just below SCA
thresholds at this time. Conditions gradually improve a bit as
surface pressure gradient relaxes by early to midweek next week as
high pressure moves closer to our region from the east.

.HYDROLOGY: The Flood Warning for the Los Olmos Creek near
Falfurrias in Brooks County has been allowed to expire, as water
levels have fallen below flood stage. However, additional flooding
is possible if heavy showers and thunderstorms pass over the region
in the near future.

Additionally, the Flash Flood Watch for all of Deep South Texas and
the Rio Grande Valley has been extended until around sunset Thursday
evening, as showers and thunderstorms will have the potential to
create flash flooding within the inland portions of the BRO CWFA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  86  79  89  78 /  70  30   0  10
BROWNSVILLE          88  79  91  78 /  70  30   0  10
HARLINGEN            88  79  93  77 /  70  30   0  10
MCALLEN              89  79  94  77 /  70  30   0  10
RIO GRANDE CITY      91  76  95  76 /  70  30   0  10
SOUTH PADRE ISLAND   85  79  84  79 /  60  20   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this evening for TXZ248>257-351-353.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation/Hydro...Tomaselli-66
Long Term/RDA...Frye-55
Hazardous weather outlook, Jun 21, 4:42 AM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
442 AM CDT Thu Jun 21 2018

TXZ248>257-351-353-221100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
442 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for all of Deep South Texas and
the Rio Grande Valley until 7 PM CDT this evening.

There is a moderate risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An elevated risk of rip currents is possible at the local beaches
Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Any observations of flash flooding should be reported to local law
enforcement and the National Weather Service office in Brownsville.

GMZ130-132-135-150-155-170-175-221100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
442 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Small Craft Advisory may be needed for portions or all of the
Lower Texas coastal waters Saturday through Tuesday due to strong
winds or rough seas.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

In the hours before

Local storm report, Jun 21, 5:11 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
511 AM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 AM     FLASH FLOOD      ROMA                    26.40N 99.01W
06/21/2018                   STARR              TX   LAW ENFORCEMENT

            ROMA POLICE DEPARTMENT REPORTS FLOODED
            STREETS OF WATER DEPTH OF 1 TO 2 FEET IN THE
            CITY OF ROMA IN ADDITION TO THE LA VICTORIA
            NEIGHBORHOOD.

&&

MB
Local storm report, Jun 21, 6:14 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
614 AM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 AM     FLASH FLOOD      1 E RIO GRANDE CITY     26.38N 98.81W
06/21/2018                   STARR              TX   DEPT OF HIGHWAYS

            TEXAS DOT REPORTED WATER OVER ROADWAY ON US
            HWY 83 JUST EAST OF RIO GRANDE CITY.

&&

RFRYE
Local storm report, Jun 21, 6:15 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
615 AM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 AM     FLASH FLOOD      3 W RIO GRANDE CITY     26.37N 98.87W
06/21/2018                   STARR              TX   DEPT OF HIGHWAYS

            TX DOT REPORTED WATER ON HWY 83 NEAR
            HERNANDEZ ROAD IN WEST RIO GRANDE CITY.

&&

RFRYE

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:17 PM CDTFlash Flood WarningBROCameron58 min
Jun 20, 9:35 PM CDTSpecial Marine WarningBRO115 min
Jun 21, 12:14 AM CDTFlash Flood WarningBROHidalgo4 hr
Jun 21, 12:19 AM CDTAreal Flood AdvisoryBROJim Hogg3 hr
Jun 21, 1:01 AM CDTFlash Flood WarningBROCameron, Willacy3 hr
Jun 21, 1:56 AM CDTFlash Flood WarningBROCameron, Willacy3 hr
Jun 21, 2:56 AM CDTAreal Flood AdvisoryBROHidalgo, Starr3 hr
Jun 21, 3:58 AM CDTFlash Flood WarningBROStarr3 hr
Jun 21, 5:55 AM CDTAreal Flood AdvisoryBROHidalgo2 hr
Jun 21, 7:37 AM CDTFlash Flood Warning EmergencyBROHidalgo, Starr113 min
Jun 21, 9:14 AM CDTFlash Flood Warning EmergencyBROHidalgo106 min
Jun 21, 9:53 AM CDTAreal Flood AdvisoryBROBrooks, Kenedy112 min
Jun 21, 10:52 AM CDTFlash Flood Warning EmergencyBROHidalgo6 hr
Jun 21, 11:24 AM CDTSpecial Weather StatementBROHidalgo66 min
Jun 21, 12:07 PM CDTAreal Flood AdvisoryBROBrooks, Kenedy113 min
Jun 21, 12:10 PM CDTAreal Flood AdvisoryBROCameron65 min
Jun 21, 12:38 PM CDTAreal Flood AdvisoryBROCameron, Willacy67 min
Jun 21, 2:17 PM CDTAreal Flood AdvisoryBROKenedy118 min
Jun 21, 2:39 PM CDTAreal Flood AdvisoryBROKenedy, Willacy2 hr
Jun 21, 3:02 PM CDTAreal Flood AdvisoryBROCameron58 min
Jun 21, 3:49 PM CDTAreal Flood AdvisoryBROCameron56 min
Jun 21, 4:42 PM CDTAreal Flood WarningBROHidalgo12 hr
Jun 21, 4:52 PM CDTAreal Flood AdvisoryBROKenedy113 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.